Serotonin Syndrome

Serotonin syndrome is a serious and life-threatening reaction caused by excess serotonin in the CNS.

The classic triad

  1. Mental status changes (anxiety, restlessness, delirium, easy to startle)
  2. Autonomic hyperactivity (hyperthermia, hypertension, tachycardia, diaphoresis, vomiting, diarrhea)
  3. Neuromuscular abnormalities (hyperreflexia, myoclonus, tremor, muscle rigidity, and bilateral Babinski sign) – more pronounced in lower extremities
Serotonin Syndrome Neuroleptic Malignant Syndrome
Onset <24 H Days to weeks (not
Neuromuscular Hyperreactivity (tremor, clonus) Severe muscle rigidity, hyporeactivity (bradyreflexia)
Cause SSRIs, TCAs, MAOIs, other serotonergic drugs Dopamine antagonists (antipsychotics)
Lab findings None Elevated CK
Treatment STOP AGENT! Benzodiazepines +/- Propranolol STOP AGENT! + Bromocriptine +/- Dantrolene
Resolution Within 24h Days to week

 

 

Related Posts Plugin for WordPress, Blogger...

Leave a Reply